Statin Users Gain Weight

The Physicians Committee

Statin Users Gain Weight

April 28, 2014
Statin Users Gain Weight

Patients who take cholesterol-lowering drugs gain more weight and eat more fat and calories, according to a new study published by the American Medical Association.

Researchers analyzed the data of 27,886 adults from the National Health and Nutrition Examination Survey. For those placed on statins, calorie intake increased 9.6 percent and fat intake increased 14.4 percent over the course of ten years; those who did not take cholesterol-lowering medications had no significant changes in calorie or fat intake.

Those on the medications also gained more weight, compared with those not on medications. The authors conclude that patients have adopted a false sense of security, and dietary intake needs greater emphasis.

Sugiyama T, Tsugawa Y, Tseng C, Kobayashi Y, Shapiro MF. Different time trends of caloric and fat intake between statin users and nonusers among US adults: gluttony in the time of statins? JAMA Intern Med. Published online April 24, 2014.

Subscribe to the Physicians Committee's Breaking Medical News.

Breaking Medical News is a service of the Physicians Committee for Responsible Medicine, 5100 Wisconsin Ave., Ste. 400, Washington, DC 20016, 202-686-2210. Join the Physicians Committee and receive the quarterly magazine, Good Medicine.

Breaking Medical News Archive:
2015 (66)
2014 (71)
2013 (67)
2012 (34)
2011 (16)
2010 (36)
2009 (27)
2008 (21)
2007 (18)
2006 (21)
2005 (13)
2004 (9)
2003 (11)
2002 (9)


Meet PCRM's Nutrition Experts